MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number N/A
Medical Device Problem Codes Difficult to Remove (1528); Material Separation (1562); Failure to Disconnect (2541); Difficult or Delayed Separation (4044)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/07/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Initial reporter occupation: occupation: vascular surgeon.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that the trigger wire from a zenith flex with z-trak aaa endovascular graft main body extension separated.The device was required to treat a ruptured thoracic aortic aneurysm during an endovascular aneurysm repair.During the procedure, a competitor's thoracic graft was deployed, but it landed too high in the thoracic aorta.Then the cook main body extension was advanced into the patient.During deployment, the physician experienced difficulty as the trigger wire would not release.After force was applied, the trigger wire released and the graft was deployed; however, the trigger wire broke in the patient.A portion of the retained wire was visible, so hemostats were obtained to successfully remove the wire.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 27jan2023.The patient had history of a previous thoracic aortic repair.This thoracic endovascular aortic repair was done through brachial access to bypass the occluded infrarenal aorta under the celiac artery.The device was placed through subclavian delivery.The device was not turned/rotated while tracking to the deployment site.The intended landing zone was described as being "straight." the graft was deployed by pinning the positioner and pulling the sheath back to place the stent graft.Then, the trigger wire mechanism was pulled.Despite significant force, the trigger wire mechanism would not release.At this point, an attempt was made to turn the trigger wire mechanism on the delivery system.More pulling force revealed l the trigger wires attached to the trigger wire release mechanism.At this point, the trigger wires were removed with hemostats.One trigger wire was no longer attached to the trigger wire release mechanism.This wire was removed from the delivery system sheath with hemostats.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, or that any cook device caused or contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was provided on 13jan2023.No planning and sizing or imaging can be provided.The physician may have dictations from the case.The competitor's tevar graft was placed first before the cook zenith flex with z-trak aaa endovascular graft main body extension was placed using axillary access.It is unknown if the delivery system was rotated together as per instructions for use (ifu).It is unknown if there was significant tortuosity in the implant area or if there was difficulty advancing the device to the target location.The physician was able to land the cook zenith flex with z-trak aaa endovascular graft main body extension in the planed target zone.The procedure was emergent; a cook sales representative was not present for the case.
 
Event or Problem Description
Upon further review of provided imaging, it was determined that the trigger wire did not fully separate in the patient as the entirety of the wire was removed with hemostats external to the patient.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged or unavailable.Correction: h6 - annex a investigation ¿ evaluation on 08jan2023, a physician from (b)(6) hospital ¿ south, st.Louis missouri, usa reported that the trigger wire of a zenith flex with z-trak aaa endovascular graft main body extension (rpn: esbe-36-50-zt, lot: 14647765) would not release during the procedure and a trigger wire broke.The patient had undergone a previous thoracic aortic repair.The patient presented to the hospital with a thoracic aneurysm rupture and had an occluded infrarenal aorta below the celiac artery.The patient required an emergent procedure.On (b)(6) 2023 a thoracic endovascular aortic repair was performed.Brachial access was used to bypass the occluded aorta.A thoracic stent piece was advanced and landed "too far up" in the thoracic aorta.This required the use of the cook zenith flex with z-trak aaa endovascular graft main body extension.The device was not turned/rotated during tracking to where it was deployed.There was no difficulty advancing the delivery system to the target location.The intended landing zone was described as ¿straight.¿ the graft was deployed by ¿pinning the positioner and pulling the sheath back to place the stent graft.¿ then, the trigger wire mechanism was pulled.Despite significant force, the trigger wire mechanism would not release the trigger wires.At this point, the physician attempted to turn the trigger wire mechanism on the delivery system.Despite significant force, the trigger wire mechanism would not come off.At this point, they tried to turn the trigger wire mechanism on the delivery system.Then they pulled with even more force to reveal the trigger wires attached to the trigger wire release mechanism.At this point, the physician pulled the trigger wires out with hemostats.One wire was no longer attached to the trigger wire release mechanism, but it was able to be removed from the delivery system sheath with hemostats.Reviews of the documentation, including the complaint history, device history record, drawing, instructions for use (ifu), manufacturing instructions, quality control procedures and specifications of the device, were conducted during the investigation.The complaint device was not returned for evaluation; therefore, a physical examination could not be conducted.However, three still images were provided by the facility and reviewed by a cook product manager.The reviewer noted that the radiopaque end of the wire was visible in 2 photos.It was reported that hemostats were used from outside of the patient to retrieve the trigger wire from the patient after it would not release and ¿broke off¿ in the patient.Per the reviewer, it would not make sense that the retrieved wire was completely broken off and floating in the patient.It would have to have been partly or fully intact.This sounds like troubleshooting steps from the ifu were followed to access the trigger wires by dismantling the alpha delivery system and using hemostats to manually pull them.It is not believed that anything broke off into the patient as an isolated component.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that appropriate inspections are in place relative to the reported device failure.A review of the device history record (dhr) for lot 14647765 found no nonconformances that could have contributed to the reported failure mode.It should be noted that there were no other complaints associated with the final product lot number.Cook also reviewed product labeling.The device was packaged with ifu t_eaaaz_rev2.The ifu includes the following, warnings, precautions, and instructions for proper placement of the device.2 indications for use the zenith aaa ancillary components with he z-trak introduction system are indicates for use with the zenith aaa graft during either a primary or a secondary procedure in patients who have adequate iliac/femoral access compatible with the required introduction systems.4 warnings and precautions 4.5 implant procedure ¿ do not bend or link the delivery system.Doing so may cause damage to the delivery system and the zenith aaa ancillary component.11 directions for use 11.2 main body extensions 8.Remove the safety lock from the trigger-wire release mechanism and remove the trigger-wire by sliding the trigger-wire release mechanism off the handle, and then remove via its slot over the inner cannula.After review of the ifu, cook has concluded the device labeling contains appropriate warnings, precautions and instructions to the user related to the reported failure.Evidence gathered from the customer, complaint history, device failure analysis, dhr, manufacturing documents, and verification testing, suggests that the device was manufactured to specification.There is no evidence of nonconforming devices in house or in the field.Based on the information provided, examination of photos provided by the facility, and the results of our investigation, a definitive cause for the failure could not be established.The appropriate personnel have been notified.Per the risk assessment no further action is required.We will continue to monitor for similar complaints.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
This complaint no longer meets the definition of a reportable event.
 
Additional Manufacturer Narrative
H11: correction: this report is being sent to indicate the complaint event is not reportable.Upon further review of this event, it was discovered that no intervention was performed to precluded permanent impairment or death, and no additional procedures or adverse effects were reported for the patient.This esbe device features a unique delivery system not utilized in other similar devices; and there is no history of this device failure leading to a serious injury or death.There is no evidence that a cook device caused or contributed to a serious injury, as no life-threatening or permanently impairing injury took place, nor was intervention taken as a result of the device failure which would be required to prevent permanent impairment or damage to the patient.As such, the event is not reportable under fda 21 cfr part 803 as it does not meet the criteria for a death, serious injury, or reportable product malfunction of a cook device.

Brand Name
ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16156413
Report Number1820334-2023-00028
Device Sequence Number18019395
Product Code MIH
UDI-Device Identifier10827002552101
UDI-Public(01)10827002552101(17)250405(10)14647765
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 07/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/05/2025
Device Model NumberN/A
Device Catalogue NumberESBE-36-50-ZT
Device Lot Number14647765
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/08/2023
Supplement Date Received by Manufacturer01/13/2023
01/27/2023
03/06/2023
04/17/2023
06/13/2025
Initial Report FDA Received Date01/13/2023
Supplement Report FDA Received Date01/17/2023
02/02/2023
03/08/2023
05/11/2023
07/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/05/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GORE TEVAR GRAFT
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown